Illinois, 2018Flash Flood and Damaging Winds in Illinois, June 20 to 21, 2018
June 20 to 21, 2018 · NWS ILX · 3 events in 3 counties and zones
Scattered thunderstorms developed in a very warm and humid airmass well ahead of an approaching cold front across Iowa and Missouri during the late afternoon and early evening of June 20th. A couple of the cells produced damaging wind gusts of around 60mph and locally heavy rainfall, with isolated flash flooding in the Peoria Metro area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $55,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed in a very warm and humid airmass well ahead of an approaching cold front across Iowa and Missouri during the late afternoon and early evening of June 20th. A couple of the cells produced damaging wind gusts of around 60mph and locally heavy rainfall, with isolated flash flooding in the Peoria Metro area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 20, 2:02 PM CST, 2 hours 53 minutes earlier.
Area forecast discussion, Jun 20, 2:02 PM CST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
302 PM CDT Wed Jun 20 2018
.SHORT TERM...(This evening through Thursday)
ISSUED AT 300 PM CDT Wed Jun 20 2018
Surface low in western IA triggering convection from eastern IA
into eastern MO this afternoon in very unstable airmass. Satellite
imagery depicts difluent flow over mid MS river valley ahead of
the NE upper lowOld boundary from OH valley waves back over IL
into the IA region and providing focus for major convection in IA.
Best instability and flow aloft to rotate over east IA into
northern IL. Trailing convergence boundary into MO will slowly
rotate around low and push into western IL later this evening.
Scattered storms to move into CWA, with NAM prod about the best on
timing, but still might be a bit fast. Most of convection to
affect northwest 1/2 of CWA, but secondary area of pcpn to also
develop overnight over MO and move northeast into the central and
eastern part of area.
By Thurs, low center closed off and wobbles to the southeast into
northern MO. This will be enough with unstable airmass to again
trigger afternoon scattered convection over area ahead of low.
&&
.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 300 PM CDT Wed Jun 20 2018
Low center to continue to wobble to the east, slowly moving over
IL on Thurs night and Fri. this will again be enough tto trigger
scattered instability storms in moist air over area.
Low exits area by Sat, bringing a break in the chance of pcpn.
Another, weaker system moves through on Sunday and will bring a
chance for storms with its passage.
Dry conditions will be the rule early in the week, before another
system affects the area on Tues night and Wed.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1235 PM CDT Wed Jun 20 2018
Surface low over western IA associated with upper low over
western NE will rotate a wave of pcpn development into the region
late afternoon and this evening. Therefore VCTS in the forecast
for region this evening. Moisture and pcpn to remain in region
overnight, bringing MVFR cigs by morning in periods of showers.
Some slight improvement in cigs by end of forecast period.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...Goetsch
LONG TERM...Goetsch
AVIATION...Goetsch
Hazardous weather outlook, Jun 20, 2:32 PM CST, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
332 PM CDT Wed Jun 20 2018
ILZ027>031-036>038-040>043-047>053-211100-
Cass-Christian-De Witt-Fulton-Knox-Logan-Macon-Marshall-Mason-
McLean-Menard-Morgan-Peoria-Sangamon-Schuyler-Scott-Stark-
Tazewell-Woodford-
332 PM CDT Wed Jun 20 2018
This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.
.DAY ONE...TONIGHT...
Thunderstorms will become more numerous across the area this
evening as a slow-moving low pressure system approaches from the
west. While widespread severe weather is not expected, a few of
the stronger cells will be capable of gusty 40-50 mph winds and
locally heavy rainfall.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
Thunderstorms chances will continue Thursday and Friday. A few of
the storms could produce damaging wind gusts Thursday afternoon
and evening. In addition, locally heavy rainfall will be likely
both days.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required this evening.
ILZ044>046-054>057-061>063-066>068-071>073-211100-
Champaign-Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar-
Effingham-Jasper-Lawrence-Moultrie-Piatt-Richland-Shelby-
Vermilion-
332 PM CDT Wed Jun 20 2018
This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.
.DAY ONE...TONIGHT...
Widely scattered thunderstorms will be possible through this
evening...with thunderstorms becoming more numerous after
midnight. Severe weather is not expected: however, some of the
cells will be capable of producing locally heavy rainfall.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
Thunderstorms chances will continue Thursday and Friday. A few of
the storms could produce damaging wind gusts Thursday afternoon
and evening. In addition, locally heavy rainfall will be likely
both days.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight.
Barnes
In the hours before
Local storm report, Jun 20, 11:03 AM CST, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
1203 PM CDT WED JUN 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG WEST JERSEY 41.02N 89.93W
06/19/2018 STARK IL PUBLIC
ROAD SIGN BENT, CORN FLATTED. RELAYED VIA WMBD-TV.
0330 PM TSTM WND DMG GALESBURG 40.95N 90.38W
06/19/2018 KNOX IL FIRE DEPT/RESCUE
POWER LINE DOWN IN GALESBURG
0345 PM TSTM WND DMG 3 SW CANTON 40.53N 90.08W
06/19/2018 FULTON IL PUBLIC
4 INCH TREE BRANCHES BROKEN OFF AT SPOON RIVER COLLEGE.
SOCIAL MEDIA REPORT.
0400 PM TSTM WND DMG 5 WNW PEORIA 40.78N 89.69W
06/19/2018 PEORIA IL PUBLIC
LARGE TREE BRANCH BROKEN WEST OF SHOPPES OF GRAND
PRAIRIE. RELAYED VIA WMBD-TV. TIME ESTIMATED.
0430 PM LIGHTNING PEORIA HEIGHTS 40.75N 89.57W
06/19/2018 PEORIA IL NEWSPAPER
HOUSE STRUCK BY LIGHTNING AND CAUGHT FIRE. THE
ELECTRICITY WAS CARRIED TO A SECOND HOUSE, WHICH ALSO
CAUGHT FIRE. REPORTED BY PEORIA JOURNAL STAR.
0443 PM TSTM WND DMG JACKSONVILLE 39.73N 90.23W
06/19/2018 MORGAN IL CO-OP OBSERVER
DELAYED REPORT. TWO LARGE TREES DOWN IN JACKSONVILLE. ONE
FELL ON A FENCE. TIME ESTIMATED FROM RADAR.
0510 PM TSTM WND DMG NEW BERLIN 39.73N 89.91W
06/19/2018 SANGAMON IL MESONET
A LARGE TREE BRANCH WAS BLOWN DOWN.
0518 PM TSTM WND DMG CHATHAM 39.67N 89.70W
06/19/2018 SANGAMON IL NWS EMPLOYEE
4 INCH LIMB FELL ONTO SOME POWER LINES. OCCURRED WITH THE
GUST FRONT AHEAD OF THE STORMS.
0610 PM TSTM WND DMG DECATUR 39.85N 88.93W
06/19/2018 MACON IL PUBLIC
LARGE TREE SNAPPED IN 1400 BLOCK OF WEST RIVERVIEW ST.
RELAYED VIA WAND-TV SOCIAL MEDIA.
0618 PM TSTM WND GST DECATUR AIRPORT 39.83N 88.87W
06/19/2018 M53.00 MPH MACON IL ASOS
0624 PM FUNNEL CLOUD DECATUR AIRPORT 39.83N 88.87W
06/19/2018 MACON IL PUBLIC
PUBLIC REPORT NEAR THE AIRPORT. RELAYED VIA WAND-TV.
&&
BARNESSpecial weather statement, Jun 20, 3:20 PM CST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Lincoln IL
420 PM CDT WED JUN 20 2018
ILZ031-038-202200-
Woodford-McLean-
420 PM CDT WED JUN 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WOODFORD COUNTY
UNTIL 500 PM CDT...
At 420 PM CDT, Doppler radar was tracking a strong thunderstorm over
Goodfield, or near Eureka, moving northeast at 15 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Eureka, Goodfield, Secor, Congerville, Kappa and Evergreen Lake.
This includes the following highways...
Interstate 39 between mile markers 8 and 12.
Interstate 74 between mile markers 112 and 118.
LAT...LON 4065 8895 4057 8923 4067 8933 4077 8916
TIME...MOT...LOC 2120Z 232DEG 12KT 4062 8924
SB
Special weather statement, Jun 20, 4:23 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Lincoln IL
523 PM CDT WED JUN 20 2018
ILZ027-036-202330-
Knox-Fulton-
523 PM CDT WED JUN 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FULTON AND KNOX
COUNTIES UNTIL 630 PM CDT...
At 523 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near North Henderson to near Little Swan Lake.
Movement was east at 35 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Galesburg, Abingdon, Knoxville, Farmington, Wataga, Avon, Oneida,
Yates City, Williamsfield, Altona, Fairview, London Mills, Victoria,
Maquon, Rio, Gilson, East Galesburg, Henderson, Norris and St.
Augustine.
This includes Interstate 74 between mile markers 34 and 68.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4115 8999 4072 8998 4062 8999 4058 9044
4115 9044
TIME...MOT...LOC 2223Z 258DEG 32KT 4115 9049 4071 9050
GoetschSpecial weather statement, Jun 20, 4:49 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Lincoln IL
549 PM CDT WED JUN 20 2018
ILZ040-202345-
Schuyler-
549 PM CDT WED JUN 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR SCHUYLER COUNTY UNTIL 645 PM
CDT...
At 548 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Colmar to near Clayton. Movement was east
at 40 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Rushville, Littleton, Huntsville, Camden, Ripley, Weinberg King State
Park and Ray.
LAT...LON 4029 9091 4027 9045 4019 9045 3998 9052
3998 9061 4000 9060 4002 9061 4003 9061
4002 9063 4005 9068 4008 9067 4008 9070
4010 9070 4011 9071 4011 9091
TIME...MOT...LOC 2248Z 259DEG 36KT 4039 9093 4003 9100
GoetschThunderstorm Wind, Knox
- When
- June 20, 4:55 PM CST to 5:00 PM CST
- Where
- Knox County, Galesburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $55,000
- Reported by
- Emergency Manager
- Coordinates
- 40.950, -90.370
A few trees and power lines were blown down in Galesburg. One tree fell onto a house.
Flash Flood, Peoria
- When
- June 20, 7:45 PM CST to June 21, 1:45 AM CST
- Where
- Peoria County, 1.41 mi NE of Kickapoo to 1.22 mi NW of Lancaster
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 40.796, -89.733
Rainfall rates of 2.00 to 3.00 inches in one hour produced rapid flash flooding in southern and eastern Peoria County, including the west side of the city of Peoria. Several streets were flooded in the vicinity of the Northwoods Mall in Peoria, as well as in Bartonville. Rural roads between Hanna City and Bellevue were also flooded. The flooding subsided before 3:00 am CDT on June 21st.
Thunderstorm Wind, Sangamon
- When
- June 20, 7:50 PM CST to 7:55 PM CST
- Where
- Sangamon County, Springfield
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.800, -89.650
A 12-inch diameter tree branch was blown onto a passing car.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Rain in Pennsylvania, June 20 to 21, 20181 injured · $13 million · 19 events
- Tornadoes and Flash Flooding in Iowa, June 20 to 21, 2018$1.4 million · EF0 · 32 events
- Flooding in Iowa, June 20 to 30, 2018$2.3 million · 9 events
- Damaging Winds and Lightning Strikes in North Carolina, June 20, 2018$186,000 · 50 kt wind · 10 events
- Damaging Winds in Texas, June 20, 2018$32,000 · 50 kt wind · 3 events
- Damaging Winds and Lightning Strike in North Carolina, June 20, 2018$27,000 · 50 kt wind · 6 events
- Damaging Winds in Virginia, June 20, 2018$19,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Kansas, June 20, 20181 in hail · 13 events
- Hail in New Mexico, June 20 to 21, 20181 injured · $6,000 · 1.5 in hail · 5 events
- Damaging Wind in Ohio, June 20, 2018$15,000 · 65 kt wind · 1 event
- Tornado and Flash Flood in Iowa, June 20, 2018EF0 · 8 events
- Flooding in Iowa, June 20 to 30, 20188 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757744, 771003, 757745.